Texas, 2003

Flash Flood in Texas, June 17, 2003

June 17, 2003 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 8:45 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 17, 8:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CDT TUE JUN 17 2003

WILL EXTEND FLOOD WATCH NORTHWARD TO ENCOMPASS ALL OF SHV FORECAST
AREA.

THE RAIN HAS DECREASED SIGNIFICANTLY IN AREAL COVERAGE THIS
EVENING...WITH LOSS OF DAYTIME HEATING...JUST LIKE THE LAST COUPLE
OF DAYS.  HOWEVER...REDEVELOPMENT HAS OCCURRED OVER THE PAST COUPLE
OF NIGHTS...NEAR THE UPPER LOW CIRCULATION.  DO NOT SEE WHY THIS
WILL NOT HAPPEN AGAIN.

WITH UPPER LOW OVER NE TX/SW AR AND PROGGED TO SLOWLY LIFT
NORTHEAST...THE BEST CHANCES OF RAINFALL WILL BE ACROSS THOSE
AREAS.  WITH GROUNDS ALREADY SATURATED...A FLOOD WATCH ALREADY NORTH
OF THE AREA...AND SOME FLOODING FROM THE LAST COUPLE OF DAYS ACROSS
SOME PARTS OF NE TX/SW AR...WILL EXTEND FLOOD WATCH NORTHWARD TO
INCLUDE ALL OF THE SHV CWA.

WILL ALSO MAKE ONLY A FEW MINOR TWEAKS TO ZONES.  ZONES OUT SHORTLY.

22

.SHV...FLOOD WATCH ALL OF CWA TONIGHT.
Hazardous weather outlook, Jun 17, 11:00 AM CST, 10 hours 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL LOW WILL CONTINUE TO SPIN OVER EAST TEXAS THIS
AFTERNOON...AS THE GULF OF MEXICO CONTINUES TO SUPPLY THE AREA WITH
ABUNDANT MOISTURE. DAYTIME HEATING...AND WEAK DISTURBANCES ROTATING
AROUND THIS LOW...WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
MOVE ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING.  SEVERE
WEATHER SHOULD BE AT A MINIMUM WITH THESE STORMS...HOWEVER HEAVY
RAIN WILL LEAD TO LOCALIZED FLOODING IN SOME AREAS.  IF SEVERE
WEATHER OCCURS...IT WILL BE THIS AFTERNOON...AS HEATING WILL HELP TO
DESTABILIZE THE ATMOSPHERE.  DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS MUCH OF THE
AREA THROUGH WEDNESDAY...AS THE UPPER LEVEL LOW AND ASSOCIATED
STATIONARY FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA.
THUS...LOCALIZED FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND
OVER MUCH OVER THE REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, Jun 17, 3:43 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
443 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NATCHITOCHES              LA   FLASH FLOODS
06/17/03   NATCHITOCHES                   SEVERAL STREETS UNDER HIGH
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jun 17, 5:21 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
621 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    WEST MONROE               LA   FLASH FLOODS
06/17/03   OUACHITA                       SEVERAL STREETS UNDER HIGH
                                          WATER. WATER OVER LOUISIANA
                                          STATE HIGHWAY 34.

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Upshur

When
June 17, 9:10 PM CST to 11:00 PM CST
Where
Upshur County, Ore City
Reported by
GENERAL PUBLIC
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

High water across FM 852 just northwest of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365339.